Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 18, 2008, 2:06 PM CDT for Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2008, 2:06 PM CDT (19:06 UTC)
- Expired
- Aug 18, 2008, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:52 PM CDT | FLASH FLOOD | 5 S Elmwood, OK | SEVERAL LOW LYING AREAS OF COUNTY ROADS COMPLETELY COVERED WITH 3 TO 4 FEET OF WATER. SOME BRIDGES INUNDATED FROM LOCAL STREAMS. |
| Aug 18, 5:17 PM CDT | FLASH FLOOD | 12 Se Elmwood, TX | WATER 5 FEET OVER BRIDGE |
| Aug 18, 5:36 PM CDT | FLASH FLOOD | 10 E Perryton, TX | WATER STILL COVERS THE ROAD ON HIGHWAY 15. SOME WATER STILL FLOWING ACROSS F.M. 376 8 MILES S OF FARNSWORTH |
| Aug 18, 5:43 PM CDT | FLASH FLOOD | Booker, TX | SOME PUBLIC STREETS IN TOWN REMAIN CLOSED. HIGHWAY 23 NORTH OF TOWN IS CLOSED. |
| Aug 18, 6:00 PM CDT | FLASH FLOOD | 6 E Elmwood, OK | FLASH FLOODING ON HIGHWAY 145. WATER APPROXIMATELY ONE FOOT DEEP ON THE SIDE OF THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KAMA 181906
FFWAMA
OKC007-TXC295-357-182300-
/O.NEW.KAMA.FF.W.0011.080818T1906Z-080818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...
THIS INCLUDES THE CITY OF BEAVER...
NORTHERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF LIPSCOMB...
EASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF PERRYTON...
* UNTIL 600 PM CDT
* AT 154 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURPIN...
MOCANE...KNOWLES...GATE...FORGAN AND FLORIS
SIGNIFICANT ROAD FLOODING CONTINUES ACROSS BEAVER COUNTY NEAR
ELMWOOD. MOST OF THE FLOODING IS CONFINED TO COUNTY ROADS WITH AS
MUCH AS TWO FEET OF FAST FLOWING WATER STRANDING AT LEAST ONE
VEHICLE. COUNTY ROADS ACROSS MUCH OF SOUTHERN AND WESTERN BEAVER
COUNTY ARE EXPERIENCING LOCALIZED FLOODING.
IN OCHILTREE COUNTY...FLOODING CONTINUES OVER HIGHWAY 15 JUST EAST
OF PERRYTON WITH 6 TO 8 INCHES OF WATER. RURAL ROADS ARE LIKELY
EXPERIENCING FLOODING ACROSS MUCH OF OCHILTREE AND LIPSCOMB
COUNTIES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN FLOODED ROADS ARE
ENCOUNTERED...MAKE THE SMART CHOICE. TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.
LAT...LON 3653 10091 3698 10092 3698 10001 3661 10003
3623 10014 3614 10061 3616 10093
$$
DRILLETTE1 follow-up statement
000
WGUS74 KAMA 182001
FFSAMA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON AUG 18 2008
OKC007-TXC295-357-182300-
/O.CON.KAMA.FF.W.0011.000000T0000Z-080818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
301 PM CDT MON AUG 18 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
EASTERN OCHILTREE...NORTHERN LIPSCOMB AND BEAVER COUNTIES...
AT 300 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
CONTINUING OVER THE WARNED AREA. SEVERAL LOW LYING AREAS OF COUNTY
ROADS SOUTH OF ELMWOOD HAVE 3 TO 4 FEET OF WATER OVER THE ROADS.
SOME BRIDGES HAVE BEEN INUNDATED BY LOCAL STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TURPIN...SLAPOUT...KNOWLES...GATE...FORGAN...ELMWOOD...BRYANS
CORNER...BOYD...BEAVER AND BALKO
ALTHOUGH THE HEAVY RAIN HAS ENDED...EXCESSIVE RUNOFF FROM RECENT
HEAVY RAINFALL WILL CAUSE CONTINUED FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.
LAT...LON 3653 10091 3698 10092 3698 10001 3661 10003
3623 10014 3614 10061 3616 10093
$$
KIMBLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:34 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 12:34 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1234 PM CDT MON AUG 18 2008
.AVIATION...
AN UPPER LOW OVER THE OKLAHOMA PANHANDLE WILL MOVE VERY SLOWLY SOUTH
AND SOUTHEAST INTO SOUTHWESTERN OK/NORTHWESTERN TX NEAR THE RED RIVER
VALLEY BY MIDDAY TUESDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS ALL THREE TAF SITES THIS AFTERNOON
AND TONIGHT INTO TUESDAY MORNING. IFR TO MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR THE PRECIP WHILE GENERALLY VFR CONDITIONS CAN BE
EXPECTED OUTSIDE OF THE CONVECTION. NORTHEAST TO EAST WINDS 5 TO 15
KNOTS WILL PREVAIL THROUGH TUESDAY MORNING.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 633 AM CDT MON AUG 18 2008/
AVIATION...
UPPER LEVEL LOW CURRENTLY SITTING OVER SOUTHEAST COLORADO AND WILL
MOVE SLOWLY SOUTH THROUGH THE DAY. KEPT PRECIP IN MOST OF THE TAF
PERIOD WITH SOME THUNDER MENTIONED IN THE AFTERNOON HOURS. MVFR TO
CIGS ANTICIPATED THROUGH THE NEXT 24 HOURS AS WELL WITH SOME BREAKS
IN THE CLOUDS POSSIBLE THIS AFTERNOON. WINDS WILL GENERALLY REMAIN
OUT OF THE EAST TO SOUTHEAST IN THE 5 TO 10 KNOT RANGE.
PREV DISCUSSION... /ISSUED 308 AM CDT MON AUG 18 2008/
DISCUSSION...
UPPER LEVEL LOW WAS APPROACHING THE WESTERN OKLAHOMA PANHANDLE EARLY
THIS MORNING. THIS UPPER LOW WHICH HAS BEEN RESPONSIBLE FOR OUR
RECENT HEAVY RAINS IS EXPECTED TO SLOWLY DRIFT SOUTH SOUTHEAST ACROSS
THE TEXAS PANHANDLE THROUGH EARLY TUESDAY MORNING. THE BEST LIFT
APPEARS TO BE ACROSS THE NORTHEAST HALF OF THE CWA IN THE NORTHEAST
QUAD OF THE LOW AS IT MOVES SOUTH SOUTHEAST. HOWEVER...THUNDERSTORMS
WILL STILL BE POSSIBLE FURTHER TO THE WEST UNDER THE CORE OF THE
UPPER LOW. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH IN TIME TO
12Z TUESDAY MORNING. ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE
TO THE WEST OF THE UPPER LOW ACROSS THE MOUNTAINS...WHICH
THE NORTHWEST FLOW AROUND THE LOW MAY ALSO HELP TO DRAG THOSE STORMS
TOWARD THE AREA AS WELL. EVEN IF THE RAIN DOES NOT GET AS HEAVY
ACROSS THE WESTERN CWA...THE RUNOFF COULD STILL CAUSE SOME FLOODING
PROBLEMS GIVEN THE SATURATED SOILS THERE. WILL CONTINUE WITH POPS IN
THE FORECAST THROUGH WEDNESDAY AS UPPER LOW LINGERS JUST TO OUR
SOUTHEAST AND MOISTURE STICKS AROUND.
THEN THE PANHANDLES MAY HAVE A BRIEF DRY SPELL BEFORE THE NEXT UPPER
LEVEL SYSTEM TO OUR NORTH DRIVES A COLD FRONT INTO OUR AREA FRIDAY
NIGHT INTO SATURDAY. THIS FRONT WILL PROBABLY HAVE ENOUGH LIFT WITH
IT TO HELP SPARK SOME THUNDERSTORMS...SO WILL CONTINUE WITH THE IDEA
OF POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
UPPER FLOW BECOMES WEAK BY THE SECOND HALF OF THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS OVER. THIS SHOULD ALSO KEEP THE
CHANCES OF RAIN DOWN.
FIRE WEATHER...
LIGHTNING FROM THUNDERSTORMS WILL BE THE MAIN FIRE WEATHER
THREAT FOR THIS FORECAST. OTHERWISE...RELATIVE HUMIDITIES WILL STAY
FAIRLY HIGH AND WINDS WILL REMAIN FAIRLY LIGHT.
HYDROLOGY...
THE CANADIAN RIVER AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS
EXPECTED TO GO ABOVE FLOOD STAGE TODAY. SEE THE LATEST FLOOD
STATEMENT FROM THE NATIONAL WEATHER SERVICE IN AMARILLO FOR
DETAILS. RAINFALL AMOUNTS OF 2 TO 6 INCHES HAS FALLEN ACROSS THE
CANADIAN RIVER BASIN UPSTREAM OF LAKE MEREDITH THE PAST FEW DAYS.
THIS RUNOFF IS EXPECTED MOVE INTO THE CANADIAN AND CAUSE SOME
FLOODING ISSUES. IF WE GET MORE HEAVY RAIN TODAY OR TONIGHT...THIS
COULD PUSH THE FORECAST CREST OF 7.9 FEET EVEN HIGHER. THE FLOOD
STAGE AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS 7.0 FEET. SO
STAY TUNED.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/05Hazardous weather outlook, Aug 18, 1:00 PM CDT, 1 hour 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON AUG 18 2008 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM CDT TUESDAY. THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN... THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH FLOODING. OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:12 AM CDT | Areal Flood Advisory | AMA | Texas | 4 hr |
| Aug 18, 1:24 PM CDT | Areal Flood Advisory | AMA | Beaver | 6 hr |
| Aug 18, 5:58 PM CDT | Flash Flood Warning | AMA | Beaver | 3 hr |
| Aug 17, 8:19 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 4 hr |
| Aug 17, 9:01 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 59 min |
| Aug 17, 9:19 PM CDT | Areal Flood Advisory | AMA | Oldham | 4 hr |
| Aug 17, 9:55 PM CDT | River Flood Warning | AMA | Oldham, Potter | 17 hr |
| Aug 17, 9:56 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 4 hr |
| Aug 18, 12:34 AM CDT | Areal Flood Advisory | AMA | Potter, Randall | 4 hr |
| Aug 18, 8:37 AM CDT | Areal Flood Warning | AMA | Deaf Smith | 12 hr |
| Aug 18, 10:06 AM CDT | Areal Flood Advisory | AMA | Lipscomb | 6 hr |
| Aug 18, 10:14 AM CDT | Areal Flood Advisory | AMA | Ochiltree | 3 hr |
| Aug 18, 2:01 PM CDT | Areal Flood Advisory | AMA | Carson, Gray | 6 hr |
| Aug 18, 3:07 PM CDT | Areal Flood Advisory | AMA | Armstrong | 3 hr |
| Aug 18, 3:18 PM CDT | Areal Flood Advisory | AMA | Hemphill, Roberts | 4 hr |
| Aug 18, 5:36 PM CDT | River Flood Warning | AMA | Armstrong, Randall | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2008Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.